I participate in a few Facebook peer groups for people with HIV, and I’ve noticed a fair bit of talk about side effects – particularly in relation to some of the newer HIV treatments. Often the standard response is ‘talk to your doctor’, which is not always useful for the person asking the question.
One person, for example, was experiencing very annoying muscle pains a week after starting a new drug. They asked about this, wanting to know if it had anything to do with the treatment. Two people told them to ask their doctor. One person said they had muscle pains from the same medicine that got so bad they had to stop the drug. And about ten people said they had muscle pains that resolved after a short period.
The person asking got the information they needed – which was to wait and see if the pain resolved but to go back to the doctor if the pain worsened or did not resolve. They posted weeks later that the muscle pains had stopped.
The Value of Peer Knowledge
There is good evidence that peer experience and knowledge about your illness not only leads to better health outcomes but it also saves health care costs. In the above example, the person did not have to make an additional appointment with their doctor, and they were reassured that they should keep taking their medication in the dosage recommended.
There are times when ‘go and see your doctor’ is the correct response. For instance, someone has started a new drug and says they have large body rashes with a temperature. This is an obvious potentially serious side effect. Then the important advice is to go to your doctor as soon as you can.
There is a basic set of knowledge about HIV drugs and side effects that is useful to have. That does not mean you need to know the name of every drug and their common side effects, but it is useful to know the types of side effects and how to get more information. There are three types of side effects I associate with HIV drugs.
Three Main Side Effects of HIV drugs
The first are induction side effects. These are the ones that occur soon after you start a new drug and generally resolve in a few weeks. When you get a new drug you might get a long screed of written information. I’m one of those people who takes in more when I hear things rather than when I read them. So I find it useful to ask the doctor about any induction side effects that I can anticipate.
Then there are persistent side effects that occur while taking a drug. Anyone who has been on treatment for as long as I have (almost 30 years) will know about the persistent side effects of the earlier HIV drugs. For instance, one drug was often associated with diarrhoea; so much so that many people with HIV referred to it as ‘Diareetra’.
The good news is that these persistent side effects are very rare with current HIV drugs. But there are a couple of common issues that constantly pop-up that may or may not be associated with HIV drugs. These include diarrhoea and weight gain. I will discuss diarrhoea separately below.
The final type– which often limits the use of the drug – are cumulative or long-term side effects. That is, they develop slowly (often over years) and when they get serious enough may result in a need to change drugs. An example of a slowly developing side effect would be lower bone mineral density or diminished kidney function associated with Tenofovir. I was on Tenofovir for many years, but like a lot of people with HIV, I swapped when my BMD (bone mineral density) started to get concerning.
“The two most serious side effects I have experienced in 30 years on HIV drugs are these cumulative side effects. As a result, after 5+ years on the same drugs, I am much more open to swapping treatments unless there is good evidence that it is safe to continue. I usually initiate a conversation after several years about swapping and ask for any new information about long-term side effects for the drugs I am on.”
There have been three drugs I have been on where the initial information I was given was that there were no problems with long term use – information that changed as more became known.
It Has All Been A Learning Curve
Because of the way HIV drugs are developed and approved there is usually a lot of knowledge about induction side effects or possible persistent side effects. But because no-one has used these drugs long-term when they are approved there is no knowledge about long-term or cumulative side effects. This knowledge only develops after a lot of people have used the drugs for long periods.
There are a number of conditions people ask about on online sites where they assume it could be a drug side effect. One example is diarrhoea. Diarrhoea certainly was a common side effect of early generations of HIV drugs. But for current drugs, diarrhoea is more likely to be due to other reasons rather than directly due to a drug. Long term HIV infection is often associated with greater susceptibility to diarrhoea. So is just getting older. But the susceptibility is greater in people with long-term HIV.
The gut is loaded with immune system cells that can be affected by HIV. And long-term HIV more often affects the rate at which food passes through the gastrointestinal tract. There are large numbers of people with HIV who tolerate diarrhoea for years when usually it is a treatable condition.
“What works for me is drinking two litres of water a day, eating a high fibre diet with lots of variation including yoghurt and kale, and not drinking coffee. This may not be sufficient for some people but there are other options, including anti-diarrhoeal medications. Remember, diarrhoea is usually a treatable condition, so do not put up with it.”
Some Places You Might Find Useful Advice Are:
1. Peers: HIV positive friends or people with HIV on Facebook groups like TIM (The Institute of Many). They are useful check-in points for things like ‘is muscle pain a side effect?’
2. Dedicated Treatment Officers: Most positive organisations have dedicated Treatment Officers who will find out an answer to your questions
3. Treatment Information Sheets: Produced by organisations like NAPWHA (www.napwha.org.au/resources)
4. Product Information: The written information produced by drug companies is often the first bit of literature you get when starting a new drug. It has to be produced in Australia as a requirement of the regulatory process
5. The Internet: The advice to be wary of medical information on the Internet is good advice. But there are also a number of trusted sites that give good information and have good information resources. These include:
The Body https://www.thebody.com/
6: Healthcare Professionals: Particularly those with HIV experience (like HIV-trained GPs, nurse practitioners or hospital specialists in infectious diseases or immunology) or GPs who share care of patients with HIV specialists. Remember too, if you are worried about any medical advice or decision, you can always seek a second opinion.